Log In

Forgot Password?
Create New Account

Loading... please wait

Abstract Details

Self-limited Acute Cerebellitis with MRI Correlation Secondary to 5-Fluorouracil
General Neurology
P9 - Poster Session 9 (8:00 AM-9:00 AM)
4-014
5-Fluorouracil(5-FU) is a commonly used chemotherapeutic agent for treatment of various digestive and head and neck tumors. 5-FU-induced neurotoxicities are rarebut well reported with manifestations ranging from multifocal leukoencephalopathies to acute and chronic cerebellar syndromes which are known to happen anytime during treatment or in a delayed fashion months afterward. However, cerebillitis specifically with corresponding imaging has not been reported in the past. We report a case of acute self-limiting cerebellitis during treatment with 5-FU.
N/A
Case report.
Our case is a 29-year-old, right-handed man with stage 3B colon cancer treated with weekly cycles of chemotherapy with oxaliplatin & 5-FU for 2 months prior to presentation. He presented with acute onset headache, vertigo, dysarthria and bilateral ataxia 48 hours after his 5-FU dose. MRI brain with contrast showed diffusion restriction throughout the bilateral cerebellar hemispheres and vermis without contrast enhancement consistent with cerebellitis. CSF studies were pursued including infectious causes, cytology, and paraneoplastic panel which were unremarkable. His symptoms improved rapidly with supportive care alone with return to baseline in 48 hours.
Our patient’s presentation was consistent with an acute cerebillitis secondary to 5-FU neurotoxicity which rapidly improved with time. This is contrast to other reported cases of 5-FU neurotoxicity involving the cerebellum which were chronic and irreversible. In addition, other reported cases with acute cerebellar syndrome either did not have imaging performed or were normal and this is the first case to our knowledge with corresponding imaging findings of cerebillitis. We emphasize this specific subset of acute cerebellar syndrome to be included in the differential diagnosis in patients with history of treatment with 5-FU.
Authors/Disclosures
Hassan Imtiaz, MD (University of Oklahoma)
PRESENTER
Dr. Imtiaz has nothing to disclose.
No disclosure on file
Danny Samkutty, MD (OU Health) Dr. Samkutty has nothing to disclose.